Perspective

FDA warns of HORV risk with vancomycin intraocular injection

The FDA is warning against the use of prophylactic intraocular vancomycin formulations during cataract surgery because there is a risk for hemorrhagic occlusive retinal vasculitis.

Hemorrhagic occlusive retinal vasculitis (HORV), a rare, potentially blinding postoperative complication, has been seen in dozens of patients who received intraocular injections of vancomycin formulations, according to an FDA Compounding Risk Alert.

An adverse report was filed on Aug. 14 by a physician who diagnosed bilateral HORV after a patient had received injections of compounded triamcinolone, moxifloxacin and vancomycin in each eye at the end of cataract surgery. The formulation had been compounded by Imprimis Pharmaceuticals, according to the announcement.

No vancomycin formulations for intraocular injection have been FDA approved. A supplemental new drug application for vancomycin that includes a subsection about HORV in the warnings section has been approved; however, in compounded formulas this warning is not always included, according to a press release from the FDA.

“Last week, the FDA approved the addition of a severe vision loss warning in the FDA-approved labels of injectable vancomycin, but since labels for compounded drugs are not reviewed or approved by the FDA, this warning will not necessarily be included in the labels of compounded drugs with vancomycin for injection,” Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research, said in the release. “Therefore, health care providers administering eye injections of compounded drugs containing vancomycin for prophylaxis may not be immediately aware of this potentially blinding postoperative complication associated with its use.”

The FDA recommends vancomycin not be used, either alone or compounded, during cataract surgery due to the risk for HORV. Health care professionals should report adverse events or quality problems to the MedWatch Adverse Event Reporting program at www.fda.gov/medwatch/report.htm.

The FDA is warning against the use of prophylactic intraocular vancomycin formulations during cataract surgery because there is a risk for hemorrhagic occlusive retinal vasculitis.

Hemorrhagic occlusive retinal vasculitis (HORV), a rare, potentially blinding postoperative complication, has been seen in dozens of patients who received intraocular injections of vancomycin formulations, according to an FDA Compounding Risk Alert.

An adverse report was filed on Aug. 14 by a physician who diagnosed bilateral HORV after a patient had received injections of compounded triamcinolone, moxifloxacin and vancomycin in each eye at the end of cataract surgery. The formulation had been compounded by Imprimis Pharmaceuticals, according to the announcement.

No vancomycin formulations for intraocular injection have been FDA approved. A supplemental new drug application for vancomycin that includes a subsection about HORV in the warnings section has been approved; however, in compounded formulas this warning is not always included, according to a press release from the FDA.

“Last week, the FDA approved the addition of a severe vision loss warning in the FDA-approved labels of injectable vancomycin, but since labels for compounded drugs are not reviewed or approved by the FDA, this warning will not necessarily be included in the labels of compounded drugs with vancomycin for injection,” Janet Woodcock, MD, director of the FDA’s Center for Drug Evaluation and Research, said in the release. “Therefore, health care providers administering eye injections of compounded drugs containing vancomycin for prophylaxis may not be immediately aware of this potentially blinding postoperative complication associated with its use.”

The FDA recommends vancomycin not be used, either alone or compounded, during cataract surgery due to the risk for HORV. Health care professionals should report adverse events or quality problems to the MedWatch Adverse Event Reporting program at www.fda.gov/medwatch/report.htm.

    Perspective
    David F. Chang, MD

    David F. Chang

    Because HORV is a type III hypersensitivity to vancomycin, its association with a compounded triamcinolone-vancomycin intravitreal injection is not surprising. Some had hoped that the triamcinolone may be protective against this immunologic event. The joint ASCRS-ASRS HORV Task Force had previously recommended that cataract surgeons reconsider the use of vancomycin in close sequential bilateral cataract surgery and that they generally weigh the risk of endophthalmitis against the risk of HORV. Because HORV appears to be extremely rare, we felt that the decision is best left to the individual surgeon’s discretion. However, the newly issued FDA warning now states that vancomycin is “generally not recommended” for intraocular prophylaxis, and this may increase the medicolegal implications of using vancomycin should a complication occur. The 2017 ASCRS Clinical Survey showed a significant decline in the number of respondents using vancomycin for intraocular antibiotic prophylaxis.

    • David F. Chang, MD
    • OSN Cataract Surgery Board Member

    Disclosures: Chang reports no relevant financial disclosures.